MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT

ANGIODYNAMICS VORTEX MP VASCULAR ACCESS PORT; VORTEX¿ MP VASCULAR ACCESS PORT
Catalog Number H787P12155K0
Medical Device Problem Codes Fluid/Blood Leak (1250); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on april 11, 2017: patient required a catheter replacement of totally implantable port due to dysfunction.The catheter of the reported device was not infusing nor flowing back.During the surgery it was noted that the reservoir diaphragm (silicon membrane) was displaced.There was no report of patient harm or injury.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.
 
Additional Manufacturer Narrative
Returned for evaluation was one vortex port.A visual inspection of port was performed using magnification.The port was received with the septum partially dislodged from the port upper housing.There was evidence of the septum being punctured many times and there was coring of the septum present, that is a non-coring needle was not used to access the port.In addition, the bottom of the port housing had many scratches indicating that the needle tip used to access the port was repeatedly inserted into the device with some force, likely damaging the tip of the needle.In addition, inspection of the septum showed an even witness mark ring around the edge of the septum, indicating it was seated correctly into the port upper housing.The customer's reported complaint of septum displacement was confirmed.The port sample was returned and the septum was partially dislodged from the port upper housing.There was evidence of the septum being punctured many times and there was coring of the septum present, that is, a non-coring needle was not used to access the port.In addition, the bottom of the port housing had many scratches indicating that the needle tip used to access the port was repeatedly inserted into the device with some force, likely damaging the tip of the needle.In addition, inspection of the septum showed an even witness mark ring around the edge of the septum, indicating it was seated correctly into the port upper housing.Similarly, the septum and port upper housing id were measured and met component dimensional specifications.There is no evidence of a manufacturing assembly non-conformance.The likely root cause of this event was the use of a coring needle and the force used to access the port.This force likely damaged the tip of the needle (curling tip) which damaged the septum upon removal of the needle from the port reservoir.This must have occurred many times as is evidenced by the amount of damage to the septum.The repeated "hooking" of the needle as it was removed from the port and the force needed to do this cause the septum to be dislodged from the port upper housing.A review of the lot history records was performed for the reported packaging lot for any deviations related to the reported defect of the complaint.The review confirmed that the packaging lot and all component lots met all material, assembly, and performance specification.Directions for use provided with this port device and contains the following statements: needles: use of angiodynamics anti-coring (19 to 22 gauge huber point) needles in all procedures is recommended.These needles have been designed and tested to ensure that septum life is preserved.Needles are for single use only.Note: septum puncture life: under qualified testing procedures, the septum allows up to 2,000 punctures when tested at 10 psi using a 22 gauge non-coring needle.This pressure exceeds typical levels experienced in clinical practice.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint reference (b)(4).

Brand Name
VORTEX MP VASCULAR ACCESS PORT
Common Device Name
VORTEX¿ MP VASCULAR ACCESS PORT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6556405
Report Number1056436-2017-00078
Device Sequence Number16328468
Product Code LJT
UDI-Device IdentifierH787P12155K0
UDI-PublicH787P12155K0
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K010189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2019
Device Catalogue NumberH787P12155K0
Device Lot Number4756865
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2017
Supplement Date Received by Manufacturer04/11/2017
Initial Report FDA Received Date05/10/2017
Supplement Report FDA Received Date08/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 MO